I am in permanent a-fib.  I am trying to find help for the breathlessness it causes.  I have had 3 cardioversions - they didn't work - one lasted 2 days.  I am on metropolol, losartan, lipitor, xarelto, lasix, klor con and tikosyn.  I am too old for an ablation procedure - 85-year-old female.  Any suggestions on how to deal with the breathlessness would be greatly appreciated.

17 Replies

  • Hi Nomad,

    The breathlessness could be down to a tightness around your diaphragm.  Someone who can work on internal soft tissue, e.g.  an osteopath may be able to help. I used a treatment called Amatsu to help me.


  • You are probably taking too much medicine for your age. Iam 85 and suffered breathlessness until I  cut out a lot of medicine.

  • I think I have too many drugs on my plate also.  What do you take for your a-fib??  I exercise daily for about 45 minutes in two sessions.  I am too breathless to do my stationery bike at this time.  Tikosyn was just added to my drug regime after a 3-day hospital stay to see if I could take it.  My bp is a little better, pulse about the same, breathlessness the same.  I had hoped for a better result.  Thank yo for your response.  Nomad

  • What medications did you cut out??  And what are you taking??  Are you in permanent a-fob like me or one of the other varieties??  Sorry to be so inquisitive but I am really anxious to hear how you have mastered the breathlessness.  Thank you for your help ;)

  • Do you know why you are breathless?hat may sound like a silly question but people can assume a lot without knowing why.It could be too much medicine,  or, inactivity and 'fear' of  walking/ because you will become breathless,  etc,It could be an underlying cause.Even at 85 you  need a bit of info. so that you can help yourself or be helped. ...try not to accept the explanation as being' you are old'.

  • My cardiologist and EP say the breathlessness is due to a-fib.  What else could cause it??

  • i've found 120 mgs of Diltiazem stops ABFib quite quickly and drops the pulse rate back

  • Thank you for the info on diliazam.  I see the nurse practioner who apparently is managing my drug regime on Wednesday.  I will bring up your comment.  Also someone mentioned I may be taking too many drugs (I heartily agree with that opinion)  I would love to drop some of the stuff I am taking.  I'll let you know what happens Wednesday.  Thank you for your response.  Nomad

  • Not sure about all those meds, but the afib alone certainly made me breathless. Metropolol was more symptomatic and less helpful , for me, than fleccainide

  • Too many medication!!! Ask for possibility of pacemaker .

    My mother has it at 90 years old. 

  • I also think you may be taking too many medicines.  In addition, Metropolol will tend to keep you heart rate low and can contribute to breathlessness, unless you are starting with a normal heart rate that is fast.

  • yep...you're on way to many meds..they will be making your system feel worse under such a chemical blanket...cut back slowly and then revise your needs...go well

  • I really appreciate all the responses from Health Unlocked members.  Especially agreeing with me that I have too many drugs to take.  I hope my appointment with my nurse practioner on Wednesday will help clarify the situation.  I am so frustrated with the lack of progress.  I was diagnosed last July - am in permanent a-fib, and I have gone steadily downhill with each additional drug.  Thank you for your suggestions.  I appreciate your input.  Nomad

  • it's your body...don't be afraid to tell, not ask, for a review of your drug regime

  • I am repeating an earlier post when I told of my mother (95 this year) who was visited by a new GP who joined the practise.  This GP took one look at all the prescribed medication and took my mother off most of them.  I am not suggesting that you do this but please speak to your GP and see what you can do without.

  • Hello there. I am sorry to hear abput your problems. There js an excellent article by Donald A Moffa about drug interactions on the Cleveland Clinic website.  Well worth reading.  This  is  an extract from it

    "We do our best to avoid adverse drug interactions. However, for patients taking two medications, the risk of a drug interaction is 15%. This risk rises to 40% for those taking five medications and to an alarming 80% for patients taking seven or more.3 The risk of a toxic medication interaction is real considering that more than one half of noninstitutionalized adults older than 65 years take five or more different medications, and 12% use 10 or more.4 In hospitalized patients, adverse drug interactions are estimated to be as high as the fourth leading cause of death" (The numbers refer to footnotes )

    Very good luck to you sorting this out.

  • You have a long list of medications! My mother broke her hip last year at 88 - and came home 100% better than before her fall. Why? Her physician in hospital threw out most of her drugs and reduced others. It seemed that different doctors were just prescribing more medications for their various specialisations, without looking at what she was already taking. He did a complete overview of everything. So I can't comment on breathlessness, but agree with others that you could do with a review of your many pills. Good luck1

You may also like...